Valsartan is a widely used medication for the treatment of arterial hypertension. Unfortunately, in June this year, American manufacturer Prinston Pharmaceuticals Inc. informed the Food and Drug Administration’s (FDA) Center for Drug Evaluation and Research that it is stopping production of products containing valsartan because it detects traces of N-nitrosodimethylamine (NDMA) in the valsartan active pharmaceutical ingredient (API) provided by the Chinese manufacturer Zhejiang Huahai Pharmaceutical Co. Although the amounts of NDMA Prinston were small, the FDA considers that they are unacceptable as NDMA is classified as a chemical that belongs to the family of potent carcinogens. It is used for the production of rocket fuel, softeners, and other products. It can also be produced by certain chemical reactions and is a byproduct of the manufacture of certain pesticides, tire manufacture or fish processing. Animal studies have shown that NDMA may be toxic and cause tumors in the liver, kidneys and respiratory tract, making it potentially harmful to humans in certain amounts. According to the US Department of Health and Human Services, exposure to high doses may cause liver damage and NDMA is a likely human carcinogen.
In August 2018, European and American health services expanded the recall of valsartan after detection of N-nitrosodimethylamine (NDMA) in medicines manufactured by a second Chinese pharmaceutical manufacturer, Zhejiang Tianyu Pharmaceuticals of Taizhou, and by a manufacturer in India – Hetero Labs Limited, called Camber Pharmaceuticals.
Although valsartan is used as a component of other generic drugs, the FDA says that not all drugs containing the ingredient are potentially dangerous, and the American Heart Association advises patients not to discontinue taking medication without a doctor’s permission. However, several companies voluntarily recall their products with valsartan, namely valsartan from Major Pharmaceuticals, Solco Healthcare and Teva Pharmaceuticals Industries, as well as valsartan / hydrochlorothiazide from Solco and Teva.
Meanwhile, Dr. Gregory Prokopowicz, director of the Johns Hopkins Hypertension Center and Assistant Professor of Medicine at Johns Hopkins University School of Medicine, notes that medications that are a combination of valsartan with amlodipine or sacubitril to Novartis do not belong to downloaded products. Eric Althoff’s statement on behalf of Novartis (which is the original valsartan manufacturer in Europe and Asia) is that no Novartis or Sandoz products in the US or Novartis Pharma products containing valsartan are affected by the withdrawal because valsartan API (active pharmaceutical ingredient) in these products does not come from the same source as the products affected outside the United States of America.
The FDA study, however, shows the opposite – unexpectedly, the presence of NDMA has been found and is thought to be related to changes in the way the active substance is produced. The answer that followed from Althoff is that it can not be said with certainty how this ingredient potentiates carcinogenic risk in humans and that the amount of NMDA found in the valsartan API does not pose a risk to patients.
We have a patient who develops a pigment lesion in the upper limb area (2011 year) 3 years after taking the original product valsartan (produced by Novartis in Germany and not China/ possibly NDMA-free). The medications he accepts are Exforge 10 / 160mg from 2008 and Diovan 160mg from 2015 to 10.2018 year. The patient was operated a few weeks ago, and the results of the histological examination are clear that it is a malignant melanoma stage IIB (T3bN0M0). A re- excision is planned with an additional field of operational security, along with the removal of a draining lymph node in order to refine the stage and optimize the treatment.
It is possible that the occurrence of melanoma and concomitant systemic therapy with valsartan are a sporadic association (though unlikely), but this should be checked. In absolute contradiction to this fact or association, there are a number of 2018 experimental data: they strongly point to the potential triggers of valsartan and losartan in terms of melanoma development or their advancement.
Important publication from this year show that in recent in vitro experiments losartan could potentiate the development and metastasis of melanomas by various mechanisms (Angiotensin II Type 1 Receptor Antagonist Losartan Affects NHE1-Dependent Melanoma Cell Behavior, Olschewski D et al. (2018).
This means or would be an indirect indication that the carcinogenic effect of valsartan as a generic is not only related to the presence or contamination with NDMA, but may come directly from the generic, original substance (regardless of the manufacturer, in this case, German). Our in vivo data suggests that this may or should be considered as the first likely formal case of developed melanoma of the skin within the systemic intake of the original generic valsartan (in the case of Novartis) rather than the drug , contaminated with NDMA! Whether the German production of valsartan is contaminated: at the moment is unclear !?
Similarly, the question should be asked as to why different authors’ teams from different parts of the world are testing in experimental conditions the influence of valsartan on melanocytes, nevi or melanomas? Most likely, these experiments have been made to test certain clinical findings: in this case, patients with melanomas (probably)!
For this reason, we – Bulgarian Society for Dermatologic Surgery – / Bulsds.com have contacted the FDA office and, on their advice, have registered the possible carcinogenic action (of Novartis valsartan) of the Novartis medicines still allowed on the market on their official page / platform.
Another interesting fact is that the European Medicines Agency (EMA) has said that there have been 9 reported cases of melanoma in patients receiving valsartan. Interestingly, they are based (most likely) on valsartan intake contaminated with NDMA? Another interesting fact is that these cases are not publicly disclosed? We officially present the first in vivo data of a patient who received valsartan/Novartis (manufactured in Germany, which is actually still on the market and is not on the list of withdrawn products), which subsequently develops melanoma on the skin.
Shared information is not an indictment of the respective producer – Novartis. It contains important clinical observations and analyzes that are supported by the latest experimental / clinical data in the world literature, as well as from the previously recorded cases of melanomas in patients with valsartan (data shared by EMA)! If necessary, the data is available for review, analysis, and discussion.
The contribution of the Bulgarian academy of Dermatological Surgery (BDDH / bulsds.com) in this case consists of revealing and formalizing the first case of melanoma that has developed within possible / likely triggering by the generic valsartan (not excluding the possible contamination of the German batch with NDMA)!
The information presented on this site is not in its essence a confirmation of the causal link between the medicinal products and the observed effects. The information relates to suspected and supposed links based on medical observation and opinions, as well as concerns about them. The above findings are based on the statutory obligation of the persons concerned to inform the competent authorities of suspected serious adverse drug reactions in accordance with national and European legislation related to tracking of the drug safety.
We pay attention to visitors to this site that they should not stop taking the above mentioned medicines at their discretion without consulting a competent medical practitioner.
Prof. Dr. G. Tchernev